Thunderstorm Wind, Cheyenne
- When
- July 26, 5:09 PM CST
- Where
- Cheyenne County, 1.74 mi NNW of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.792, -101.815
Pea size hail also occurred with the wind gusts.
During the late afternoon and through the evening a group of thunderstorms moved in from the northwest behind a cold front. Storm activity increased in coverage as the storms moved southeast, transitioning from producing mainly hail in Eastern Colorado to straight-line winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and through the evening a group of thunderstorms moved in from the northwest behind a cold front. Storm activity increased in coverage as the storms moved southeast, transitioning from producing mainly hail in Eastern Colorado to straight-line winds and flash flooding. The straight-line winds blew down power lines in western Sherman County and blew down or damaged multiple trees at the travel center on I-70. Multiple trees were uprooted in Tribune from the straight-line winds as well. The largest hail size reported was quarter size south of Ruleton. This line of storms also produced torrential rainfall over the western part of Sherman County, causing some county roads to be closed.
Meanwhile to the west a second group of thunderstorms had formed behind the cold front. The strength of these storms was less, however thunderstorm winds caused major damage to a barn northwest of Norcatur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 2:47 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 247 PM MDT Thu Jul 26 2018 .SHORT TERM...(This evening through Friday) Issued at 234 PM MDT Thu Jul 26 2018 Northwest flow continues over the High Plains over a broad, but weak, southeasterly low level flow. The directional shear is resulting in rather large deep layer shear values of 50kts this afternoon, which combined with weak to moderate instability has resulted in an environment favorable for rotating updrafts. Moisture is also plentiful, with precipitable water values of 1-1.5 inches and surface dew points in the 60s. Perhaps the one lacking ingredient for more widespread convection is lift, with only the hint of shortwave trough embedded in the northwest flow. There is the tail end of an old front/outflow boundary located north to south in northwest Colorado which may be a focus for convection. Expect storms to continue to increase in coverage this afternoon and evening as the upper shortwave moves across. HRRR continues to suggest an MCS/thunderstorm cluster moving south out of Nebraska and along the Colorado/Kansas border area late tonight and during the overnight, possible posing a damaging wind gust threat in those areas. Storm motions are rather fast at around 15kt and any right movers at 20-30kts, so despite the high moisture not anticipating a flash flood threat tonight. As has been the case the last few mornings, patchy dense fog will develop overnight and persist into early Friday morning before dissipating. Not much changes for the general set up on Friday afternoon. Another weak shortwave trough comes through in the northwest flow, with impressive deep layer shear and even more instability than today. Scattered afternoon storms will develop, some severe, with large hail and damaging winds the main threats. Better chances will occur Friday evening with SPC upgrading to an enhanced risk (see Long Term section). High temperatures on Friday will be in the lower 80s. .LONG TERM...(Friday night through Thursday) Issued at 151 PM MDT Thu Jul 26 2018 At the start of the long term, an upper high continues over the desert southwest with troughing and an upper low pressure system extending from southeastern Canada into the eastern CONUS. Between these two features, fast northwest flow aloft is expected over the tri-state region. Friday evening and overnight appears to be an interesting period. A weak shortwave passing through the northwest flow and a surface boundary coming down from Nebraska will aid in the development of thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots or greater, steep lapse rates and good moisture in place, severe thunderstorms are expected. Exact locations are still in question. However, it appears that storms should fire over higher terrain west- northwest of the CWA during the afternoon hours, with shear supporting supercell development. Heading into the evening and overnight, storms should congeal into a line, traveling southeastward across the region. The main threats will be damaging winds and large hail. Guidance including PWATS of 1 to 2 inches suggest that heavy rainfall will be a concern as well. A similar pattern remains in place through the weekend and unsettled weather is anticipated to continue. Additional disturbances will pass through the northwest flow (including a strong shortwave late Sunday), generating storm chances through Monday morning. Severe storms cannot be ruled out on Saturday and Sunday depending on how well the lower levels recover from the previous day's convection. Will continue to monitor in the coming days. Drier air and surface high pressure move into the area on Monday, resulting in a dry forecast through Thursday. High temperatures decrease from the 80s on Saturday to the mid 70s to low 80s on Sunday and Monday. Temperatures increase thereafter, reaching the low 90s on Thursday. Low temperatures range from the mid 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 244 PM MDT Thu Jul 26 2018 Widely scattered thunderstorms will continue through the afternoon and evening hours, which may briefly impact either KGLD or KMCK with reduced visibility, lowered ceilings and a few lightning strikes. Given the scattered nature of the storms, difficult to pin down exact timings, so used rather long period VCTS as prevailing conditions. At KGLD, there is the possibility of an MCS impacting the terminal late tonight and during the overnight with a period of gusty winds. Overnight, expecting patchy fog and low clouds to develop which may persist into Friday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 253 PM MDT Thu Jul 26 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area this afternoon. Although coverage will be sparse, any storm that develops has the potential of producing large hail and damaging winds. Tonight, storms will increase in coverage, particularly across northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska. Some of these storms may be severe with damaging winds gusts, large hail and locally heavy rainfall. The threat for damaging wind gusts may continue into the overnight hours as the storms merge into a cluster and move into west central Kansas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated to develop across the region Saturday afternoon with large hail and damaging winds as the main threats. The better chance for severe thunderstorms will be Saturday evening into the overnight hours, with damaging winds, large hail, and heavy rainfall as hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 1 SSE WRAY 40.06N 102.22W
07/26/2018 E0.50 INCH YUMA CO TRAINED SPOTTER
REPORT OF DIME-SIZED HAIL NEAR WRAY,
COLORADO VIA A TRAINED SPOTTER.
&&
JRPSpecial Weather Statement National Weather Service Goodland KS 416 PM MDT THU JUL 26 2018 COZ091-262245- Kit Carson County CO- 416 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 445 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Seibert, moving south at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 403 and 414. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3947 10295 3951 10283 3931 10262 3922 10292 TIME...MOT...LOC 2216Z 341DEG 19KT 3943 10287 JN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 1 ENE WRAY 39.97N 102.21W
07/26/2018 E60 MPH YUMA CO TRAINED SPOTTER
60 MPH WINDS WITH QUARTER-SIZED HAIL.
&&
SJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SEIBERT 39.30N 102.87W
07/26/2018 E1.00 INCH KIT CARSON CO PUBLIC
QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
TWITTER.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL WRAY 40.08N 102.23W
07/26/2018 E1.00 INCH YUMA CO PUBLIC
QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
FACEBOOK.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD 1 ENE WRAY 40.08N 102.21W
07/26/2018 YUMA CO TRAINED SPOTTER
STREETS ARE FLOODED OUT IN WRAY WITH
NICKEL-SIZED HAIL.
&&
SJSThe Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
19 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Pea size hail also occurred with the wind gusts.
Estimated wind gusts up to 60 MPH occurred.
Power lines from an unknown number of poles have been blown down. Pea size hail several inches deep is also covering the ground.
Numerous trees of eight inches or larger snapped off at the ground between Mile Marker 8 and the Colorado border. Four semis were blown over on I-70. The travel center on east bound I-70 is without power.
Two irrigation pivots were flipped on their side on the south side of I-70 near mile marker 5.
An unknown number of power lines have been blown down resulting in power outages.
The gusts of 60-70 MPH continued past the top of the hour.
The hail ranged from pea to quarter in size, with hail piling up in the yard.
Multiple county roads either washed out or underwater. Barricades have been setup across some of these roads.
Major roof damage to machine shed, including part of the roof removed. Pea size hail also occurred with the wind.
A second wind report, this one from law enforcement, reported the winds were still gusting to 60 MPH at the top of the hour.
Wind gusts up to 70 MPH accompanied the hail.
Nickel size hail also occurred with the wind gusts.
Unknown number of six to ten inch diameter tree limbs were blown down in town.
Wind gusts of 70 MPH were reported.
Unknown number of trees up to a foot in diameter were uprooted from straight-line winds.
Thunderstorm winds blew doors off of a shed, and an entire milo field is destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774061, 774062, 774063, 774031, 774035, 774039, 774190, 774191, 774028, 775348, 774043, 774193, 774029, 774195, 774044, 774196, 774197, 774199, 774198, 774060, 774057, 774200, 774201.